Texas, 2010

Hail in Texas, May 12 to 13, 2010

May 12 to 13, 2010 · NWS FWD · 4 events in 2 counties and zones

A line of thunderstorms produced up to nickel size hail in Denton county on the night of May 12th. Additional thunderstorms developed in the morning hours of May 13th and produced penny size hail in Cooke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms produced up to nickel size hail in Denton county on the night of May 12th. Additional thunderstorms developed in the morning hours of May 13th and produced penny size hail in Cooke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 6:14 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 12, 6:14 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
714 PM CDT WED MAY 12 2010

.AVIATION...
/00Z TAFS/

VFR CIGS IN PLACE ACROSS MOST OF NORTH TEXAS THIS EVENING WITH
SOME ELEVATED SHRA/TSRA ACTIVITY ALONG A LINE FROM NEAR
GOLDTHWAITE TO MINERAL WELLS TO BOWIE. WHILE THIS PRECIP AREA HAS
BEEN PRODUCING QUITE A BIT OF LIGHTNING...STRONG SOUTHWEST WINDS
ALOFT HAVE KEPT THE ACTIVITY WEST OF THE MAJOR AIRPORTS. LARGE
SCALE LIFT ASSOCIATED WITH A PASSING S/W TROF WILL BEGIN TO WANE
AFTER DARK AS STRONG CAPPING REBUILDS BACK INTO THE AREA
INHIBITING DEEPER CONVECTION FOR MUCH OF THE NIGHT. COLD FRONT
CURRENTLY ACROSS NW OK/SOUTHERN KS WILL SLIDE SOUTH OVERNIGHT WITH
SHOWERS AND THUNDERSTORMS CONTINUING ALONG IT. SOME UNCERTAINTY AS
TO WHERE THE FRONT WILL ACTUALLY SLOW DOWN WITH CURRENT THINKING
THAT IT WILL REMAIN NORTH OF THE METROPLEX. IF IT MOVES
SIGNIFICANTLY FARTHER SOUTH WITH CONVECTIVE ACTIVITY...THEN FLOW
WOULD BECOME NORTHERLY DURING THE MORNING HOURS. FOR NOW...EXPECT
MVFR CIGS TO DEVELOP AGAIN LATER TONIGHT AFTER MIDNIGHT...THEN
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE
MORNING WHEN FRONT GETS CLOSER. WILL INDICATE VCTS THROUGH THE
EARLY AFTERNOON FOR SCATTERED CONVECTIVE ACTIVITY. AMENDMENTS TO
TIMING AND WINDS WILL LIKELY BE REQUIRED TO ACCOUNT FOR
THUNDERSTORM ACTIVITY.

91/DUNN

&&

.UPDATE...
UPDATED TO REMOVE WIND ADVISORY AS WINDS HAVE DROPPED BELOW
CRITERIA. GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING
AS LOW LEVEL JET STRENGTHENS OVERNIGHT. SCATTERED CONVECTIVE
ACTIVITY TO THE WEST WILL CONTINUE FOR THE NEXT FEW HOURS BUT
SHOULD BEGIN TO TAPER AS BEST LIFT MOVES TO THE NORTHEAST.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT WED MAY 12 2010/
MID TO HIGH LEVEL CLOUDS HAVE OVERSPREAD NORTH TEXAS AND HAS KEPT
TEMPERATURES BELOW THE 90 DEGREE MARK ACROSS MOST LOCATIONS. THE
DRYLINE HAS STAYED WELL TO THE WEST AND CONVECTION HAS BEGUN TO
INITIATE ALONG IT FROM NORTHEAST OF SWEETWATER TO LAWTON...TO
CENTRAL KANSAS. STORM MOTIONS SHOULD KEEP MOST IF NOT ALL THE
CONVECTION OUT OF THE CWA OVERNIGHT...BUT SCATTERED ELEVATED
SHOWERS OR STORMS WILL BE POSSIBLE ACROSS THE WESTERN ZONES.
THERE IS A BRIEF WINDOW BETWEEN 5 AND 9 PM WHERE A STORM COULD
BECOME SURFACE BASED.

RAIN CHANCES WILL INCREASE TOWARDS DAYBREAK TOMORROW WITH
AN APPROACHING COLD FRONT. LATEST SURFACE ANALYSIS HAS THE COLD
FRONT STRETCHING FROM NE KANSAS TO NEAR AMARILLO. DO NOT THINK THE
FRONTAL BOUNDARY WILL MOVE TOO MUCH OVER THE NEXT 6 TO 10
HOURS...AS IT SHOULD TAKE THE UPPER TROUGH PASSING TO THE NORTH TO
GET A REAL PUSH SOUTH.

COVERAGE/INTENSITY OF OVERNIGHT CONVECTION ALONG THE BOUNDARY WILL
PLAY A KEY ROLE IN THE EXPECTED MOVEMENT OF THE FRONT. IF STORM
COVERAGE IS HIGH...THE FRONT WILL BE MORE LIKELY TO REACH OUR
NORTHWESTERN ZONES BEFORE DAYBREAK. HOWEVER...IF STORMS ARE NOT AS
ROBUST AND NOT UNIFORM ALONG THE BOUNDARY...THE FROPA WILL BE
AROUND LATE MORNING. THE NAM HAS BEEN THE ONLY MODEL THAT HAS
BEEN ADVERTISING THE FASTER SOLUTION AND THIS IS LIKELY ATTRIBUTED
TO ITS FINER RESOLUTION AND BETTER HANDLING OF SHALLOW AIR MASSES.
ONE MAJOR FACTOR AGAINST A QUICK MOVEMENT OVERNIGHT IS THE FLOW AT
500MB WILL BE FROM THE SOUTHWEST AT 50 KNOTS. FOR A TYPICAL MCS
SURGE...UPPER LEVEL WINDS SHOULD BE FROM THE NORTH/NORTHWEST.

THE FRONT WILL STALL MORE THAN LIKELY NORTHWEST OF THE METROPLEX
AND THEN MEANDER AROUND NORTH TEXAS FOR SEVERAL DAYS. THE STALLED
BOUNDARY IN COMBINATION WITH SEVERAL EMBEDDED DISTURBANCES IN
SOUTHWEST FLOW ALOFT...WILL SUPPORT SEVERAL EPISODES OF RAINFALL
ACROSS THE REGION. WILL CARRY LIKELY/CHANCE POPS THURSDAY THROUGH
SUNDAY/MONDAY. A RIDGE WILL BUILD INTO NORTH TEXAS TUESDAY...AND
WILL BRING THE SUN BACK TO THE REGION.

REGARDING SEVERE WEATHER OVER THE NEXT SEVERAL DAYS...THE BEST
POTENTIAL TO SEE ANY SEVERE STORMS WILL BE THIS EVENING AND EARLY
TOMORROW. SEVERE STORMS WOULD BE POSSIBLE THIS EVENING IF STORMS
WERE TO MAKE IT THIS FAR FROM THE DRYLINE AND BECAME SURFACE
BASED. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE ALONG THE FRONT
TOMORROW...BUT SEVERE CHANCES DIMINISH FOR FRIDAY AND THE WEEKEND
AS INSTABILITY AND SHEAR VALUES DECREASE.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  81  68  82  68 /  20  40  60  60  30
WACO, TX              73  86  68  85  68 /  20  20  40  50  20
PARIS, TX             71  83  65  79  65 /  20  30  50  60  40
DENTON, TX            71  80  64  80  66 /  30  50  60  60  40
MCKINNEY, TX          72  83  65  79  65 /  20  40  60  60  40
DALLAS, TX            73  84  68  81  68 /  20  30  60  60  30
TERRELL, TX           74  87  67  82  64 /  20  30  50  50  30
CORSICANA, TX         72  85  67  83  66 /  10  20  40  40  20
TEMPLE, TX            72  85  68  83  67 /  20  20  30  40  20
MINERAL WELLS, TX     68  79  64  78  64 /  30  50  60  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, May 12, 8:02 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT WED MAY 12 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
902 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING...MAINLY
NORTH OF INTERSTATE 20. ISOLATED SEVERE STORMS WITH LARGE HAIL
WILL OCCUR THROUGH LATE EVENING IN THIS SAME AREA.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD SOUTHEAST INTO
WESTERN NORTH TEXAS WELL AFTER MIDNIGHT...AS A COLD FRONT APPROACHES
THE REGION. ISOLATED SEVERE WEATHER CONTAINING DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE...BUT IS NOT EXPECTED TO BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY
ACROSS THE ENTIRE AREA. THERE IS A POTENTIAL FOR A FEW STORMS TO
BECOME SEVERE MAINLY ON THURSDAY...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY SEVERE WEATHER THREAT.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. THE POTENTIAL FOR LOCALIZED FLOODING ASSOCIATED WITH
THESE STORMS LOOKS TO INCREASE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE OVERNIGHT HOURS.

DUNN

In the hours before

Special weather statement, May 12, 7:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
841 PM CDT WED MAY 12 2010

TXZ102-103-118-130215-
WISE TX-DENTON TX-TARRANT TX-
841 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  DENTON COUNTY
  NORTHWESTERN TARRANT COUNTY
  SOUTHEASTERN WISE COUNTY

AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HASLET...MOVING NORTHEAST AT 40 MPH. IN
ADDITION...SEVERAL STRONG...SMALL STORMS WERE ALSO IN THE VICINITY.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...AURORA...AZLE...
BARTONVILLE...BOYD...COPPER CANYON...CORINTH...CORRAL CITY...CROSS
ROADS...DENTON...EAGLE MOUNTAIN...HASLET...JUSTIN...KRUM...LAKE
WORTH...LAKESIDE...NORTHLAKE...PECAN ACRES...PELICAN BAY...ROANOKE...
SAGINAW...SHADY SHORES AND WHITE SETTLEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA-SIZED HAIL...AND WIND GUSTS
TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.

LAT...LON 3322 9695 3269 9753 3273 9755 3300 9754
      3300 9768 3304 9770 3343 9736 3343 9732
TIME...MOT...LOC 0140Z 218DEG 33KT 3299 9734

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 72 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Denton

When
May 12, 8:10 PM CST
Where
Denton County, 1.16 mi E of Mayhill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.200, -97.130

Penny size hail fell on the southeast side of Denton.

Hail, Denton

When
May 12, 8:31 PM CST
Where
Denton County, Aubrey
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.300, -96.980

Nickel size hail fell in the city of Aubrey.

Hail, Cooke

When
May 13, 10:08 AM CST
Where
Cooke County, 0.69 mi S of Windsor
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.660, -97.150

Penny size hail fell 2 miles north of the city of Gainesville.

Hail, Cooke

When
May 13, 11:11 AM CST
Where
Cooke County, Rosston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.480, -97.450

Penny size hail was reported in Rosston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230191, 230195, 230199, 230201.